Missouri, 2019

Flash Flooding and Hail in Missouri, May 29, 2019

May 29, 2019 · NWS LSX · 4 events in 4 counties and zones

Forecast area was in the warm sector ahead of a strong cold front. Storms developed across the region, some of which produced severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Forecast area was in the warm sector ahead of a strong cold front. Storms developed across the region, some of which produced severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 29, 2:30 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 29, 2:30 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
330 PM CDT Wed May 29 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 325 PM CDT Wed May 29 2019

Another complex forecast for tonight. Surface low is currently
over central IA with an occluded front extending south, then cold
front just west of the CWA and warm front along northern border
of the CWA. With the CWA in the warm sector, area is very unstable
with MLCAPE of 2500+ J/kg, deep layer shear of 30-40 kts and
steep mid level lapse rates that should continue to advect into
the region. These ingredients should set the stage for a potential
for severe storms into the evening hours. If storms can take
advantage of the higher deep layer shear, some supercell features
will be possible. However, believe that multicell clusters will be
the predominant mode. Main threat remains hail given the
excessive CAPE available, however, damaging winds will also be
possible. The tornado threat remains low with little in the way of
low level shear. That said, a threat will still exist as storms
may interact with any old outflow boundary and as the LLJ begins
to increase this evening.

CAMs are still in fairly good agreement suggesting storms
developing over the next couple of hours along the thermal
gradient due to the thicker clouds. This should be the first round
of storms and the greatest chance for severe. These storms should
quickly move NE through the CWA this evening. Another round of
showers with isod to sct thunder is still expected late tonight
along the cold front as it pushes east across the area. These
showers should be exiting the eastern portions of the CWA around
12z Thurs.

As the upper low drops into the area, expect diurnal showers, with
perhaps a thunderstorm in the afternoon. These showers/thunderstorms
should dissipate with loss of heading during the late afternoon
and evening hours.

Tilly

.LONG TERM...  (Friday through Next Wednesday)
Issued at 325 PM CDT Wed May 29 2019

Period begins with the upper trof moving east of the region
leaving weak NW flow and a surface ridge building into the area.
This pattern more or less remains in place through Sat, when a
backdoor front drops into the region Sat night into Sun. Heights
begin to rise over the area on Mon, but models currently suggest a
s/w dropping into the area during that time, although placement
differs among guidance.

Differences among guidance continue through the end of the period
leading to lower confidence in details. However, general trends
are still in place. A drier pattern, while not dry, is expected
through the weekend. This period should also be cooler. Early next
work week, Mon or Tues depending on details of the s/w within the
NW flow, expect the pattern to switch back a warmer pattern with
rain being more likely.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1247 PM CDT Wed May 29 2019

Cluster of thunderstorms is expected to move NE into the region
late this afternoon and continue through much of the evening
hours. Some of these storms may be severe with large hail and
damaging winds. These storms should move NE through the region,
with another area of showers and thunderstorms redeveloping along
the cold front as it pushes east. Expect MVFR cigs, possibly IFR,
to move in behind the front. Isod to sct showers are expected to
develop Thurs, mainly during the afternoon.

SPECIFICS FOR KSTL/KSUS/KCPS: Expect a cluster of thunderstorms to
move NE into the area around 00z. Think these storms, which may be
severe, will move NE fairly quickly. After these storms move
through the area, expect another round of showers, possibly TS, to
push through the area as the cold front moves through the region.
Expect MVFR cigs to move in with the front, which will lift Thurs
morning. Isod to sct showers are expected to develop Thurs, mainly
during the afternoon.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     65  80  61  82 / 100  20  20   5
Quincy          61  74  58  82 /  90  50  40  10
Columbia        60  74  57  81 /  90  30  30   5
Jefferson City  60  76  58  81 /  90  30  20   5
Salem           65  79  60  81 /  90  50  40   5
Farmington      62  79  57  80 / 100  30  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Crawford MO-Iron
     MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
     Genevieve MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, May 29, 3:22 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
422 PM CDT Wed May 29 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
422 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening capable of producing
large hail and damaging winds.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Thursday through Tuesday.

Major river flooding will continue this week along the Mississippi,
Missouri, and Illinois Rivers. Record and near record crests are
forecast along the Illinois River.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Tilly

In the hours before

Special weather statement, May 29, 3:06 PM CST, 38 minutes before
Special Weather Statement
National Weather Service St Louis MO
406 PM CDT Wed May 29 2019

MOZ099-292145-
Reynolds MO-
406 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REYNOLDS COUNTY UNTIL 445
PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellington, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ellington, Centerville and Redford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3714 9102 3714 9103 3717 9103 3716 9107
      3718 9107 3718 9109 3720 9109 3720 9113
      3725 9112 3726 9113 3748 9100 3735 9075
      3729 9075 3710 9096 3710 9102
TIME...MOT...LOC 2106Z 213DEG 22KT 3718 9105

Britt
Special weather statement, May 29, 3:24 PM CST, 20 minutes before
Special Weather Statement
National Weather Service St Louis MO
424 PM CDT Wed May 29 2019

ILZ098-MOZ061-063-292215-
Calhoun IL-St. Louis MO-St. Charles MO-
424 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...WESTERN
ST. CHARLES AND NORTHWESTERN ST. LOUIS COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dardenne Prairie, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, Maryland Heights, Hazelwood, Lake St. Louis, Bridgeton,
Dardenne Prairie, Berkeley, Weldon Spring, Cottleville, St. Paul,
Lambert-St. Louis International Airport, Spirit of St. Louis Airport,
Weldon Spring Heights, Champ and Harvester.

This includes Interstate 70 in Missouri between exits 214 and 231.

This also includes First Missouri State Capitol Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3876 9033 3862 9073 3864 9073 3862 9075
      3861 9077 3874 9088 3897 9055 3896 9053
      3896 9051
TIME...MOT...LOC 2124Z 235DEG 15KT 3872 9074

Britt
Local storm report, May 29, 3:37 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 W WELDON SPRING       38.72N 90.67W
05/29/2019  M0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AT HIGHWAY 94 AND
            OFALLON ROAD.

&&

MAB
Local storm report, May 29, 3:38 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 E DARDENNE PRAIRIE    38.76N 90.70W
05/29/2019  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AT HIGHWAY K AND
            HIGHWAY N.

&&

MAB
Local storm report, May 29, 3:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             1 WNW COTTLEVILLE       38.76N 90.66W
05/29/2019  M0.25 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

MAB
Local storm report, May 29, 3:43 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 ESE O'FALLON          38.77N 90.68W
05/29/2019  M0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

MAB

The radar

The St Louis radar (KLSX), 10 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Charles

When
May 29, 3:44 PM CST to 3:49 PM CST
Where
St. Charles County, 1.07 mi SSW of O Fallon to 0.63 mi SE of Cottleville
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.787, -90.711

A wide swath of large hail fell across the area, mainly between O'Fallon and Cottleville.

Thunderstorm Wind, St. Louis (C)

When
May 29, 4:57 PM CST
Where
St. Louis (C) County, 2.71 mi ENE of St Louis
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.661, -90.202

Thunderstorm winds blew down a large portion of a tree in Hyde Park. Report was received via Twitter with a picture accompanying it.

Flash Flood, Pike

When
May 29, 6:55 PM CST to 11:30 PM CST
Where
Pike County, 5.29 mi SSE of Frankford to 0.87 mi NE of Ashburn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.430, -91.290

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway 79 just north of intersection with Mud Lick Prairie Road.

Flash Flood, St. Louis

When
May 29, 7:00 PM CST to 11:00 PM CST
Where
St. Louis County, 0.33 mi N of Breckenridge Hills to 0.25 mi W of Wedgewood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.725, -90.400

Up to two inches of rain fell in a short amount of time causing flash flooding. One creek in the Woodson Terrace area rose well above it's banks and flooded several homes. Also, several secondary roads were briefly flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830584, 830586, 830628, 830632.